Ask a doctor

Massage Juvederm Injection Lump?

I had my "laugh lines" injected with Juvederm yesterday. Although there was no bruising, I got a noticeable lump on the left side close to my lips and some burning sensation on the injected area. May I massage the lump by myself or do I have to just sit & wait until it goes away?

Doctor Answers (6)

Do nothing for now

+2

The usual cause for lumpiness after hyaluronic acid injections (HA), more with Restylane than Juvederm, is a slight amount of blood in the tissues, essentially a bruise with swelling. Gentle pressure and about a week's time usually resolves this issue. It would be premature in my opinion to inject hyaluronidase or more HA filler until about a week after the initial injection. Cool compresses and arnica cream also seem to help.

When hyaluronic acid is injected skillfully, the risk of lumpiness after the initial swelling period is very low, since the doctor gets a good view of the injection before any swelling sets in. This step is very technique dependent, of course.

Yes, it is possible to inject hyaluronidase (dissolves hyaluronic acid) if a persistent lump is there, or if chronic swelling develops, but this should be very very rare in most practices. And a premature injection of hyaluronidase may just remove the HA, leaving the swelling largely unchanged since it is most likely due to a small blood collection.


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 93 reviews

Massage after Juvederm

+1
Lumps and bumps usually resolve on their own, once the filler starts to get incorporated with your own skin tissue. It would be best if you book a follow up appointment with your injector in 1-2 weeks, and he/she can massage any residual lumps or bumps at that time.
I recommend you do not massage them yourself.

Jerome Edelstein, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 59 reviews

See the injecting doctor for problems with fillers

+1

When having an unexpected side effect from fillers (or any cosmetic procdure), it's important to see the physician who performed the procedure rather than take matters into your own hands.

It's not uncommon to have a palpable bump at one day, but this should be investigated if it lasts more than 4-5 days. It could be a small hematoma (bleeding), or too much product in that area, which can be reversed with hyaluronidase. Often, you may feel, but not see, a small bump, which is likely product in the area.

If you're injecting physician doesn't respond well to your complication or dismisses it, it may be time to find a more reputable one.

Chad L. Prather, MD
Baton Rouge Dermatologic Surgeon

You might also like...

Return to your physician to have Juvederm bumps examined

+1

Hi Olesha,

As the other panelists have suggested, better to return to your physician for a review of the treatment. Massage may work, but the product can move around a bit and the reason you want to have your practitioner doing the massaging is so that he/she can move it to the right place.

Also, if the bump persists, the longer you wait the more problematic it could become. If all else fails, your practitioner may suggest dissolving the bump with hyaluronidase (Vitrase).

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Massage can help Juvederm lump.

+1

Hi.

I would go right back to your doctor.  If there is a little lump after Juvederm injections, massage even a few days later can help smooth it out. But don't do it yourself.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Massage of Juvederm lump

+1

Massage may be a good option for the lump that you have but I would suggest visiting the doctor who injected the Juvederm to determine if that is the best course of action. In some cases, it may be better to inject hyaluronidase and dissolve the lump all together. In either instance, if the lump is noticeable it is better to see your doctor sooner rather than later.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.